If you have type 2 diabetes, this probably isn’t the first time you’re hearing about the drug metformin. Metformin is a first-line treatment for controlling blood sugar levels in most people diagnosed with type 2 diabetes, but there is also a major complaint that often comes with it: gastrointestinal issues. But did you know there may be a way you can still take your metformin without the stomach trouble?

Metformin side effects

Some of the most common metformin side effects in the gastrointestinal tract may include:

• Acid or sour stomach
• Belching
• Bloating
• Excess air or gas in the stomach or intestines
• Indigestion
• Loss of appetite
• Passing gas
• Stomachache
• Stomach upset or pain
• Vomiting
• Weight loss
• Abdominal pain or stomach discomfort
• Diarrhea
• Nausea

For many people, these gastrointestinal side effects go away after a few weeks of metformin use. If the problem persists, talk to your doctor about it. It may help if your doctor starts you with a low dose and slowly increases it, so your body can get used to the medication. Another solution may be metformin extended release (ER).

Metformin extended-release

Metformin ER is the same medication, but in a once-daily pill that helps regulate your blood sugars throughout the day. Research from the Department of Medicine at Thomas Jefferson University found that the metformin ER formula is just as effective as the metformin immediate-release (IR) formula. It has also been shown to help reduce gastrointestinal side effects for many patients. Many who can’t tolerate the IR formula found a marked improvement with the ER formula. In addition, metformin ER often helps improve medication adherence. Rather than having to remember to take multiple pills throughout the day, you only need one pill a day with metformin ER.

When should I talk to my doctor?

Many doctors will advise you to wait several weeks to see if your metformin side effects subside. If you find gastrointestinal symptoms are persisting, it would be wise to discuss other options with your doctor, especially if these problems are affecting your medication adherence. If at any point you feel like you can’t tolerate your side effects, speak with your doctor.

Did you experience GI problems with metformin? How did you handle them? Leave a comment below.